The stomach upset when going from canned k/d to dry is likely explained by slightly different formulations between the two foods. There is likely something in dry k/d that her gastrointestinal tract is irritated by, she likely has a food allergy or sensitivity. Even with a switch back to canned k/d due to the effects of the different diet (dry k/d), and then a switch in diets, her symptoms won't go immediately go away. Her gastrointestinal tract needs to heal from the insult.Was she put on k/d because she has a history of kidney disease?How was she diagnosed with Cushing's disease?Was she eating a tremendous amount and drinking a lot? Did she have muscle
weakness and elevated liver enzymes and a pot bellied appearance?I don't tend to treat dogs just based on blood results, I only treat dogs that are symptomatic. The reason for that is that the drugs we use to control Cushing's disease can have significant side effects too. Trilostane can make dogs nauseous, cause poor appetite, vomiting, lethargy, diarrhea, and weakness. Rarely we can see more serious reactions, including severe lethargy, bloody diarrhea, collapse, hypoadrenocortical crisis (hypoadrenocorticism) or adrenal necrosis/rupture which may result in death
.We have found that many dogs need lower than recommended doses, so I tend to start them low to see how they tolerate it.I cannot say why she appeared to have back pain but it may be due to the Trilostane, so I think that you were wise to stop it.It may also be unrelated to Trilostane and could indicate a kidney infection or intervertebral disc disease.Was she given any Rimadyl or Tramadol? If so did that help? The chain of events seem to be she was diagnosed with Cushing's and given two doses of trilostane. At that point she was eating dry k/d. Then Tuesday she seemed very painful and was taken to emergency and prescribed Rimadyl and Tramadol. Stomach issues returned Thursday so switched back to canned k/d and stopped all meds. Is that correct?At this point I would not give medications either, especially not Trilostane, as that seems to precede much of her symptoms.To try and settle her stomach today you can give either:1) Pepcid-ac (famotidine
) at one half of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours.OR 2) Prilosec (omeprazole) at one half of a 10mg tablet per 10 to 20 pounds of body weight every 24 hours.These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation from the medications and a diet sensitivity.I would not feed her any food for 12 hours after the acid reducers are started. This should help stop gut spasms and restore normal gut motility. Small amounts of water or ice cubes given frequently are fine as she needs fluids. You can give her pedialyte or low salt chicken
or beef broth to replace electrolytes tooAfter her food fast start a bland diet of 1/3 boiled, lean hamburger (or boiled, white, skinless chicken), all fats and juices drained off the meat, mixed with 2/3 boiled, plain white rice. Feed several small meals a day. Once she feels better (no noise for 48 hours and eating well) start mixing in canned k/d dog food very slowly, less bland more k/d with each day. It should take a week or so to convert her back.I highly recommend rechecking with her veterinarian, getting her urine cultured to look for an infection and if they have an ultrasound machine checking her abdomen, looking closely at her kidneys and adrenal glands. She should be checked for any changes in adrenal gland architecture before considering restarting Trilostane. And if Trilostane is restarted I would cut her dose back significantly to start.Please let me know if you have any further questions.